Alert archive / Montana / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Aug 24, 2014, 6:53 AM MDT for Valley County, Montana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2014, 6:53 AM MDT (12:53 UTC)
- Expired
- Aug 24, 2014, 9:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Valley County, MT
The radar
The Glasgow radar (KGGW), 17 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:25 AM MDT | FLOOD | 2 Nw Glasgow, MT | CHERRY CREEK OVER SKYLARK ROAD. |
| Aug 24, 7:25 AM MDT | FLASH FLOOD | 4 Nw Glasgow, MT | CHERRY CREEK FLOODING...SEVERAL INCHES OF WATER OVER SKYLARK ROAD AT MARTIN COULEE. |
| Aug 24, 8:25 AM MDT | HEAVY RAIN 5.1 | 2 Nw Glasgow, MT | STORM TOTAL RAINFALL. STILL RAINING |
| Aug 24, 9:05 AM MDT | FLOOD | Glasgow, MT | SKYLARK ROAD AND CUT ACROSS ROAD ARE FLOODED. APPROXIMATELY 0.5 MILES WEST OF THE INTERSECTION CUT ACROSS ROAD IS WASHED OUT. LARB CREEK ROAD SOUTH OF SACO IS UNDER WATER. SOME PLACES ABOUT 1 FOOT DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063 WGUS55 KGGW 241253 FFWGGW MTC105-241545- /O.NEW.KGGW.FF.W.0003.140824T1253Z-140824T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GLASGOW MT 653 AM MDT SUN AUG 24 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... * UNTIL 945 AM MDT. * AT 650 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON CHERRY CREEK NORTHWEST OF GLASGOW. * LOCATIONS IN THE WARNING INCLUDE... GLASGOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687 $$ GFF WEATHER.GOV/GLASGOW
2 follow-up statements
837 WGUS75 KGGW 241507 FFSGGW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 907 AM MDT SUN AUG 24 2014 MTC105-241545- /O.CON.KGGW.FF.W.0003.000000T0000Z-140824T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VALLEY- 907 AM MDT SUN AUG 24 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM MDT FOR CENTRAL VALLEY COUNTY... AT 856 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG CHERRY CREEK NORTHWEST OF GLASGOW. WATER IS OVER SKYLARK ROAD AT MARTIN COULEE. FLOODING IS ALSO OCCURRING AT THE SUNNYSIDE GULF COURSE AND ALONG THE CUT ACROSS ROAD NORTH OF GLASGOW. LOCATIONS IN THE WARNING INCLUDE... GLASGOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687 $$ RAE WEATHER.GOV/GLASGOW
898 WGUS75 KGGW 241546 FFSGGW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 946 AM MDT SUN AUG 24 2014 MTC105-241551- /O.EXP.KGGW.FF.W.0003.000000T0000Z-140824T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VALLEY- 946 AM MDT SUN AUG 24 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM MDT FOR CENTRAL VALLEY COUNTY... FLOODING CONTINUES ALONG CHERRY CREEK NORTHWEST OF GLASGOW. WATER IS OVER SKYLARK ROAD AND PORTIONS OF CUT ACROSS ROAD AND MARTIN COULEE ROAD ARE WASHED OUT. A FLOOD WARNING IS ALREADY IN EFFECT FOR VALLEY COUNTY AND ADDITION STATEMENTS REGARDING CHERRY CREEK WILL BE INCLUDED IN THAT WARNING. LAT...LON 4852 10672 4848 10642 4814 10653 4813 10687 $$ RAE WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:29 AM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 24, 2:29 AM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 229 AM MDT SUN AUG 24 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY... SYNOPTIC SET UP... A LARGE TROUGH EXIST OVER THE INTERMOUNTAIN WEST... NORTHERN US HIGH PLAINS AND ROCKY MOUNTAINS... AND THE CANADIAN PLAINS. MOST OF THE HOT HIGH PRESSURE ACROSS THE DESERT SOUTHWEST HAS BEEN REPRESSED OR MOVED OVER THE SOUTHERN US PLAINS AND MISSISSIPPI VALLEY. WEAK RIDGING RUNS UP THE CALIFORNIA AND PACIFIC NORTHWEST COASTS COMING TO A HEAD OVER BRITISH COLUMBIA. TODAY THROUGH TONIGHT... CLOSED LOW WILL MOVE EAST OVER THE MONTANA/DAKOTA BORDER BY MORNING AND NORTH DAKOTA BY THE AFTERNOON. THIS PLACEMENT WILL ALLOW A TROWAL TO SET UP OVER NORTHEAST MONTANA FROM NORTH TO SOUTH AND PROVIDE A FOCAL POINT FOR FURTHER RAIN SHOWERS THROUGHOUT THE DAY AND WELL INTO THE EVENING. ABOUT 1 TO 2 ADDITIONAL INCHES IS STILL EXPECTED ACROSS WESTERN SECTIONS OF THE CWA BEFORE IT LETS UP. MONDAY THROUGH TUESDAY... HIGH PRESSURE WILL SLIDE INTO THE AREA NEAR THE SURFACE AND THIS WILL GENERATE A DRYING EFFECT CLEARING OUT THE REMAINING LINGERING SHOWERS. CONDITIONS SHOULD TOTALLY DRY OUT OVERNIGHT. BY TUESDAY A WEAK SHORTWAVE WILL PASS ACROSS SOUTHEAST MONTANA OVERNIGHT AND MAY BE ABLE TO CLIP WIBAUX AND PRAIRIE COUNTIES AS IT LIFTS INTO NORTH DAKOTA. GAH .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... LOOK FOR SPLIT FLOW ALOFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. NORTHEAST MONTANA WILL BE IN THE DRIER AND MORE ZONAL NORTHERN STREAM. AN UPPER TROUGH IN THE SOUTHERN BRANCH OF THE SPLIT FLOW ALOFT IS EXPECTED TO STAY FAR ENOUGH SOUTH THAT THE TROUGH WILL NOT IMPACT THE FORECAST AREA. AN UPPER RIDGE BUILDS INTO THE AREA THURSDAY WITH A WARMING TREND AND DRY WEATHER THAT WILL LAST THROUGH FRIDAY. AN UPPER TROUGH IS EXPECTED NEXT WEEKEND MOST LIKELY ON SUNDAY WITH A FRONTAL SYSTEM THAT COULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. FORRESTER && .AVIATION... FLIGHT CATEGORY: MVFR TO IFR WITH MODERATE TO HEAVY RAIN AT TIMES WITH A LARGE RAIN SHIELD OVER THE REGION. THE RAIN WILL MOVE TO THE NORTHEAST DURING THE DAY TODAY OR THIS EVENING. COULD SEE SOME LIFR CEILINGS AT TIMES TODAY. MVFR AND LOW VFR CEILINGS WILL LIKELY LINGER TONIGHT AFTER THE RAIN MOVES OUT. SYNOPSIS: A STACKED LOW PRESSURE SYSTEM WILL MOVE OVER FAR EASTERN MONTANA THIS MORNING WILL MOVE INTO NORTH DAKOTA TONIGHT. WINDS: FROM THE NORTH AND NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS UP TO 35 MPH EARLY TURNING NORTHERLY THIS MORNING AND TO THE NORTHWEST THIS AFTERNOON. NORTHWEST WINDS WILL DIMINISH TO 10 TO 15 KNOTS TONIGHT. && .HYDROLOGY... A VERY WET AND SLOW-MOVING LARGE LOW PRESSURE SYSTEM HAS BROUGHT 3 TO 6 INCHES OF RAIN PARTS OF THE FORECAST AREA SINCE FRIDAY. FLOOD WARNINGS HAVE BEEN ISSUED OVER THIS AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED TODAY WHICH WILL ONLY ADD TO THE FLOODING RISK. A FLOOD WATCH WILL REMAIN IN EFFECT TODAY FOR THE NORTHERN ZONES WHERE A FLOOD WARNING IS NOT IN EFFECT. THE RAIN WILL LIFT TO THE NORTHEAST TONIGHT BUT RUNOFF FROM THE RAIN WILL CONTINUE TO BRING A THREAT FOR FLOODING. THE MISSOURI RIVER BASIN FORECAST CENTER HAS RIVER FORECASTS FOR BEAVER CREEK NEAR HINSDALE AND FOR MILK RIVER AT GLASGOW RISING ABOVE FLOOD STAGE BY EARLY MONDAY MORNING. FOR MORE DETAILS... PLEASE REFER TO THE INDIVIDUAL FLOOD WARNING PRODUCTS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THIS AFTERNOON FOR DANIELS...EASTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...SHERIDAN. LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 24, 2:20 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 220 AM MDT SUN AUG 24 2014 MTZ016>027-059>062-250900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 220 AM MDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH EXISTS FOR FAR NORTHERN SECTIONS OF NORTHEAST MONTANA THROUGH THIS AFTERNOON DUE TO SATURATED GROUND AND CONTINUED EXCESSIVE RAINFALL. AN AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA THROUGH TUESDAY MORNING FOR FLOODING IN SMALL STREAMS... CREEKS AND LOW-LYING AREAS. A RIVER FLOOD WARNINGS HAVE BEEN ISSUED FOR BEAVER CREEK NEAR HINSDALE AND THE MILK RIVER NEAR GLASGOW THROUGH TUESDAY. EXPECT MINOR FLOODING BY TONIGHT. A LAKE WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE AREAL FLOOD WARNING WILL CONTINUE THROUGH TUESDAY MORNING. THE RIVER FLOOD WARNINGS FOR BEAVER CREEK NEAR HINSDALE AND THE MILK RIVER NEAR GLASGOW WILL CONTINUE INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 24, 6:37 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
637 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 5 S TAMPICO 48.24N 106.84W
08/24/2014 VALLEY MT TRAINED SPOTTER
FLOODING ACROSS BILLINGSLEY ROAD FROM HEAVY RAIN.
&&
GREGFLocal storm report, Aug 24, 6:51 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 8 N DODSON 48.51N 108.21W
08/24/2014 M4.85 INCH PHILLIPS MT TRAINED SPOTTER
24 HOUR TOTAL AS OF 630AM. STILL RAINING
&&
JBLocal storm report, Aug 24, 6:52 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 5 SW HINSDALE 48.35N 107.15W
08/24/2014 M4.94 INCH VALLEY MT TRAINED SPOTTER
STORM TOTAL RAINFALL SO FAR. STILL RAINING
&&
JBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:59 PM MDT | River Flood Warning | GGW | Valley | 7 days |
Nearby
Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.